Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 38, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 15, 2018, 8:47 PM CDT for Hansford County, Hutchinson County, Sherman County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 15, 2018, 8:47 PM CDT (01:47 UTC)
- Expired
- May 15, 2018, 9:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Hansford County, TX, Hutchinson County, TX, Sherman County, TX
The radar
The Amarillo radar (KAMA), 101 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 5:17 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1250 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1650 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:16 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 15, 6:16 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Amarillo TX 616 PM CDT Tue May 15 2018 .MESOSCALE UPDATE... ...Severe weather possible today... * Synoptic Overview: Currently watching mid-level shortwave embedded in the southwesterly flow as it crosses northeastern NM. This wave will help cool and moisten the mid/upper levels as PVA increases across the western Panhandles over the next 1-2 hours. This is occurring in an upslope flow regime with low level winds almost due easterly as of 2200z. * Mesoscale: Several boundaries can be inferred in a recovering post-frontal environment using low level radar returns and visible satellite. Moisture convergence is maximized along a boundary stretching from roughly Tucumcari, NM to near Post, TX. Storms are also forming in the higher elevations of northeastern New Mexico as the shortwave moves over the upslope flow, helping promote deep moist convection. kinematic conditions support splitting supercells behind the boundary. The 20z special sounding at KAMA showed plenty of SBCAPE (~2400 J/kg), however, a robust EML results in a MLCAPE of only ~900 J/kg and ~100 J/kg MLCIN. Short term model guidance suggest erosion of the CAP by 00z, but there is some concern that anvil shadows may help retain low level stability as storms move in the from the west. If the CAP can be overcome by approaching/developing storms, effective shear values of 40-50 knots with CAPE in the HGZ of 600-800 J/kg will be available. Some isolated supercell structures are already being observed in northeastern New Mexico and the South Plains. Storms may grow upscale becoming more linear as it approaches the central Texas/Oklahoma Panhandles if ascent with shortwave can interact with the low level jet and storm cold pool interactions. Even though the low level jet is not progged to be very strong this evening, it does look like winds around 850mb will increase between now and about 02z. This will increase low level directional shear with LCL heights around 1000-2000 m. Storms should merge and grow upscale to become more of a linear MCS mode as they approach the central Panhandles. DCAPE values are large at 1000-2000 J/kg. * Threats: Large hail around golf ball size is the primary threat early in the evening. A few very large hail reports around tennis ball size can't be ruled out. An isolated brief tornado can't be ruled out during the early evening as discrete cells move into the western Texas Panhandle. If storms become more linear with time, straight line winds would likely become more dominant threat with 65-75 mph winds possible with any microburst or bowing structures. * Timing & Location: Primarily between now and midnight. Ward && .PREV DISCUSSION... /Issued 328 PM CDT Tue May 15 2018/ DISCUSSION... A favorable pattern for storms to continue for the next several days across the Panhandles. It's possible that the much needed moisture will finally be returning to the central and possibly western Panhandles. Eastern Panhandles have received several rounds of precipitation and they too continue to be in the spotlight for moisture. Return easterly flow at the surface will keep the dryline over the eastern NM to western TX area for the next several days. This in conjunction with several upper level low pressure systems setting up over the western CONUS will continue the southwest flow and potential moisture plume to continue over the Panhandle area. As a result thunderstorms are in the forecast for the next several days. Today will be the focus of the forecast as the majority of the Panhandles are in a slight risk for severe weather. CAMs are well in agreement with a line of storms that will push across the area this evening. Looks like they will enter the area around 6 to 7 pm this evening as a line of storms. Hail and damaging wind will be the primary threat with isolated tornado potential. SPC has a 60 percent chance for a Watch to be issued for our western Panhandle areas. This looks favorable as storms are already developing across the mountains of NM and progressing east towards the Panhandles. 20Z special sounding still shows a capping inversion 112 J/kg of CIN in the ML, thusly supercells ahead of the line tonight do not look to favorable. DCAPE values of about 1200 J/kg with and ESE storm motion of 20kts could result in collapsing storms producing 70+ mph wind gusts. More to come with a meso update if Severe Thunderstorm Watch is issued. Weber AVIATION...18Z TAFS... Some patchy MVFR will linger through the early afternoon, but VFR should become more dominant later in the afternoon. Scattered thunderstorms will be possible mainly during the late afternoon into the evening. Added tempo groups to cover expected timing of storms, but amendments may be needed based on the latest observations. Strong outflow winds are possible with any thunder activity. Otherwise, winds will gradually veer from northeast to more southeast through the evening. A frontal boundary is trying to push into the OK Panhandle, but should stall before making it to KGUY. However, if it pushes further south than expected, KGUY could see a shift in the winds to a more northerly direction. Redevelopment of low ST is possible overnight tonight, with areas of MVFR or even some IFR cigs being possible. Ward && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 7/89
Hazardous weather outlook, May 15, 2:41 PM CDT, 6 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 241 PM CDT Tue May 15 2018 OKZ001>003-TXZ001>020-317-160745- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 241 PM CDT Tue May 15 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms possible this afternoon across the Oklahoma and Texas Panhandles. Storms that form will have the potential to become strong to severe, with large hail and damaging winds the primary hazards. There is the potential for a line of strong to severe storms this evening across the Panhandles. Again hail and wind will be the primary threats with these storms. Isolated tornado can't be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms will be possible Wednesday through Monday across much of the Oklahoma and Texas Panhandles. Some storms that develop will have the potential to become strong to severe, with large hail and damaging winds the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter groups and emergency management officials across mainly the Texas Panhandle should remain alert and be ready for possible activation later this afternoon and evening.
In the hours before
Local storm report, May 15, 7:23 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
723 PM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 3 SW HEREFORD 34.79N 102.43W
05/15/2018 E1.25 INCH DEAF SMITH TX PUBLIC
&&
EVENT NUMBER AMA1800037
BIEDALocal storm report, May 15, 7:24 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
724 PM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL 3 S HEREFORD 34.78N 102.40W
05/15/2018 E1.75 INCH DEAF SMITH TX PUBLIC
&&
EVENT NUMBER AMA1800038
BIEDASpecial weather statement, May 15, 7:41 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Amarillo TX
741 PM CDT TUE MAY 15 2018
OKZ001-160115-
Cimarron OK-
741 PM CDT TUE MAY 15 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CIMARRON COUNTY UNTIL 815
PM CDT...
At 741 PM CDT, Doppler radar was tracking a strong thunderstorm over
Keyes, or 15 miles east of Boise City, moving northeast at 30 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Keyes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Oklahoma.
LAT...LON 3682 10203 3678 10203 3661 10225 3675 10247
3698 10231
TIME...MOT...LOC 0041Z 223DEG 24KT 3678 10224
DGWLocal storm report, May 15, 7:42 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
742 PM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL 6 SSW WILDORADO 35.13N 102.27W
05/15/2018 E1.00 INCH DEAF SMITH TX TRAINED SPOTTER
NICKLE TO QUARTER SIZE HAIL, WITH SOME ACCUMULATION ON
THE GROUND.
&&
EVENT NUMBER AMA1800039
BIEDASpecial weather statement, May 15, 8:03 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Amarillo TX 803 PM CDT TUE MAY 15 2018 OKZ001-002-TXZ002-003-160130- Cimarron OK-Texas OK-Sherman TX-Hansford TX- 803 PM CDT TUE MAY 15 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...SOUTHEASTERN CIMARRON...NORTHEASTERN SHERMAN AND NORTHWESTERN HANSFORD COUNTIES UNTIL 830 PM CDT... At 802 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 9 miles east of Griggs to 13 miles west of Gruver. Movement was northeast at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Griggs and Texhoma. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && A severe thunderstorm watch remains in effect until 100 AM CDT for the Panhandle of Oklahoma...and the Panhandle of Texas. LAT...LON 3680 10200 3642 10135 3616 10167 3661 10225 TIME...MOT...LOC 0102Z 218DEG 26KT 3655 10196 3625 10166 DGW
Local storm report, May 15, 8:06 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
806 PM CDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HAIL 3 N DAWN 34.96N 102.20W
05/15/2018 M1.75 INCH DEAF SMITH TX BROADCAST MEDIA
REPORT RECEIVED VIA TWITTER.
&&
EVENT NUMBER AMA1800040
BIEDAThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:04 PM CDT | Special Weather Statement | AMA | Oldham | 26 min |
| May 15, 7:12 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 63 min |
| May 15, 7:26 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 31 min |
| May 15, 8:03 PM CDT | Special Weather Statement | AMA | Sherman | 27 min |
| May 15, 8:17 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Sherman | 58 min |
| May 15, 9:01 PM CDT | Special Weather Statement | AMA | Donley | 29 min |
| May 15, 9:26 PM CDT | Special Weather Statement | AMA | Donley | 34 min |
| May 15, 9:35 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hutchinson, Moore, Ochiltree, Roberts, Sherman | 55 min |
| May 15, 9:57 PM CDT | Special Weather Statement | AMA | Collingsworth | 63 min |
| May 15, 10:08 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson, Roberts | 55 min |
| May 15, 10:13 PM CDT | Special Weather Statement | AMA | Hansford | 32 min |
| May 15, 10:29 PM CDT | Special Weather Statement | AMA | Ochiltree | 31 min |
| May 15, 10:33 PM CDT | Special Weather Statement | AMA | Hutchinson | 27 min |
| May 15, 10:54 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb, Ochiltree, Roberts | 66 min |
| May 15, 11:26 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Wheeler | 64 min |
| May 15, 11:49 PM CDT | Special Weather Statement | AMA | Hemphill | 56 min |
| May 16, 12:07 AM CDT | Special Weather Statement | AMA | Gray | 53 min |
| May 16, 12:25 AM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Hemphill, Wheeler | 35 min |
| May 16, 7:47 AM CDT | Special Weather Statement | AMA | Donley | 28 min |
| May 16, 8:55 AM CDT | Special Weather Statement | AMA | Donley | 35 min |
| May 16, 4:57 PM CDT | Special Weather Statement | AMA | Lipscomb | 33 min |
| May 16, 5:29 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb, Ochiltree | 46 min |
| May 16, 5:31 PM CDT | Special Weather Statement | AMA | Roberts | 29 min |
| May 16, 5:54 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Roberts, Wheeler | 51 min |
| May 16, 6:05 PM CDT | Severe Thunderstorm Warning | AMA | Dallam | 37 min |
| May 16, 6:14 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb | 61 min |
| May 16, 6:40 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Hemphill, Roberts, Wheeler | 65 min |
| May 16, 6:55 PM CDT | Severe Thunderstorm Warning | AMA | Hemphill, Lipscomb | 27 min |
| May 15, 7:41 PM CDT | Special Weather Statement | AMA | Cimarron | 34 min |
| May 15, 9:28 PM CDT | Special Weather Statement | AMA | Texas | 32 min |
| May 16, 4:51 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 54 min |
| May 16, 5:43 PM CDT | Special Weather Statement | AMA | Cimarron | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.